Nebraska, 2013

Heavy Snow in Nebraska, February 20 to 21, 2013

February 20 to 21, 2013 · NWS GLD · 3 events in 3 counties and zones

A strong winter storm system moved over Southwest Nebraska on the 20th from the southeast. With little to no wind, the snow was able to fall straight down.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong winter storm system moved over Southwest Nebraska on the 20th from the southeast. With little to no wind, the snow was able to fall straight down. The only reductions in visibility occurred under the heavier bands of snow, which had snowfall rates of an inch or more an hour. Snowfall reports ranged from 12.5 inches at McCook, to 10 inches at Trenton, and 8 inches at Stratton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 20, 10:33 AM MST, 27 minutes earlier.

Area forecast discussion, Feb 20, 10:33 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MST WED FEB 20 2013

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 404 AM MST WED FEB 20 2013

MAJOR WINTER STORM WILL BE THE FORECAST CONCERN. SATELLITE SHOWING A
PROGRESSIVE FLOW OVER MOST OF THE PACIFIC WHICH TRANSITIONS TO A
MUCH MORE AMPLIFIED FLOW OVER NORTH AMERICA. SYSTEM THAT WILL BE
INFLUENCING OUR WEATHER THROUGH THURSDAY IS DIGGING ACROSS
CALIFORNIA AT THIS TIME.

AT JET LEVEL...MODELS APPEAR TO BE INITIALIZING FINE WITH THE MAIN
JET SEGMENT STILL OVER WATER. MODELS DID FINE AT MID LEVELS THROUGH
06Z ALTHOUGH INITIALLY THE MODELS TENDED TO HAVE THE CALIFORNIA
SYSTEM A LITTLE TOO FAR SOUTH. SREF AND NAM WERE DOING THE BEST ON
THE SURFACE PRESSURE/WIND FIELD WITH THE CANADIAN BETTER...NOT
PERFECT...WITH THE DEWPOINTS. THE RUC AND HRRR WERE DOING WELL IN
CATCHING THE DEVELOPING PRECIPITATION AND WERE ECHOING/CONFIRMING
THE LARGER SCALE MODELS. THIS SYSTEM IS STILL NOT OVER LAND YET SO AM
STILL NERVOUS ABOUT WHAT THIS SYSTEM WILL DO DESPITE THE GOOD MODEL
AGREEMENT. THE MEMORY OF LAST YEARS LESS THAN EXPECTED FEBRUARY STORM
IS STILL FRESH IN MY MEMORY.

TODAY/TONIGHT...MAJOR WINTER STORM AND WINTER STORM WARNING ON TRACK.

INITIALLY THE ONE THING THAT BOTHERED WAS THE DRY SLOT/PUNCH COMING
IN FROM THE SOUTHWEST PER SATELLITE AND UPPER AIR ANALYSIS. ON THE
POSITIVE SIDE OF THAT...THE LAST FEW HOURS THE SATELLITE IS SHOWING
CLOUDS INCREASING AND COOLING TO OUR SOUTH AND WEST. THERE HAS BEEN
PERIODIC LIGHTNING STRIKES TO OUR SOUTHWEST AS WELL. OVER WESTERN NEW
MEXICO. THERE IS ALSO SPORADIC LIGHTNING STRIKES OVER EASTERN ARIZONA
AND WESTERN NEW MEXICO.

IN GENERAL...A LONG TERM...MODERATE TO SOMETIMES HEAVY...SNOW EVENT
LOOKS TO BE UNFOLDING AT THIS TIME. WHAT IS EXTREMELY SCARY AND
ENCOURAGE IS THE MODEL AGREEMENT IN QPF/SNOW AMOUNT PLACEMENT BY
THE LARGE SCALE DETERMINISTIC MODELS AND AS STATED ABOVE BEING
SUPPORTED THE SMALL SCALE MODEL OUTPUT. MODEL OUTPUT FOR TODAY CAME
IN A LITTLE COLDER AND ONLY SUPPORTED A BRIEF AND LIGHT ACCUMULATION
OF ICE WITH A CHANGE OVER TO SNOW EXPECTED BY THE MIDDLE OF THE DAY.
FIRST SHORTWAVE TROUGH WITH FAVORABLE THETA-E LAPSE RATES MOVE
THROUGH INTO THE MIDDLE OF THE DAY/EARLY THIS AFTERNOON. SO FORCING
AND INSTABILITY HAVE INCREASED. SO INCREASED SNOWFALL AMOUNTS
SIGNIFICANTLY FOR TODAY. IF MESOSCALE MODELS ARE CORRECT I MAY NOT
HAVE SNOWFALL AMOUNTS HIGH ENOUGH IN THE SOUTHEAST.

DAY SHIFT MENTIONED THE POSSIBILITY OF A BRIEF LULL. THIS LULL MAY
BE VERY BRIEF AND MAY NOT EVEN BE WORTH DEPICTING SINCE MOST BUT NOT
ALL MODEL OUTPUT IS SHOWING LEFT FRONT QUADRANT AFFECTING AT LEAST
THE SOUTHEAST HALF OF THE AREA FROM LATE AFTERNOON UNTIL NEAR/SHORTLY
AFTER 06Z. BY 12Z...MAIN JET IS EAST OF THE AREA WITH SUBSIDENT AREA
OF JET OVER THE AREA. HOWEVER...BY LATE LATER TONIGHT THE 700 MB LOW
MOVES INTO A VERY FAVORABLE POSITION FOR A MODERATE TO HEAVY SNOW
BAND TO DEVELOP AND THAT IS CONFIRMED BY FORCING/INSTABILITY
FORECASTS. CONSEQUENTLY POPS HAVE BEEN INCREASED TO 100 PERCENT
BEGINNING AT 18Z AND CONTINUING THROUGH THE NIGHT. FORCING...QPF
AND PROBABILITY OUTPUT SUPPORTS AND AS A RESULT AMOUNTS GOT
INCREASED. BLOWING SNOW WILL ALSO START AROUND MIDDAY AND WILL
CONTINUE THROUGH THE END OF THIS PERIOD. HIGH TEMPERATURES WILL RISE
LITTLE TODAY.

THURSDAY/THURSDAY NIGHT...MODELS ARE SLOWER AND IN GOOD AGREEMENT
WITH THE MID LEVEL LOW PLACEMENT. IN FACT IN SOME PLACES...THE
MODERATE TO HEAVY SNOW MAY NOT BEGIN UNTIL EARLY THIS PERIOD. HAD
TO KEEP KEEP IN MUCH HIGHER POPS THROUGH MOST OF THE DAY...
ESPECIALLY IN THE EAST WITH BLOWING CONTINUING TO BE A PROBLEM. THERE
WILL BE SOME LINGERING LIGHT SNOW IN THE EAST IN THE EVENING. VERY
COLD MAXES WILL BE IN PLACE WITH DROPPING WIND CHILL TEMPERATURES
THROUGH THE DAY AND MUCH BELOW ZERO DURING THE NIGHT. MAY GET CLOSE
TO WIND CHILL ADVISORY CRITERIA THURSDAY NIGHT. MODELS SAYING WINDS
WILL STAY UP ENOUGH DURING THE NIGHT BUT DO NOT BUY THAT. WENT
BELOW LOW TEMPERATURE GUIDANCE BUT THE EXPECTED SNOW FIELD I DOUBT
THEY WILL BE LOW ENOUGH.

FRIDAY...WILL BE DRY FOR THE DAY. LOWERED MAXES...ESPECIALLY IN THE
EAST. HOWEVER...DO EXPECT THIS MAXES WILL BE TOO WARM BUT AT LEAST
STARTED TO TREND COLDER.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 308 AM MST WED FEB 20 2013

UNSETTLED WEATHER IS EXPECTED TO CONTINUE ACROSS THE TRI-STATE AREA
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS THE OVERALL ATMOSPHERIC
PATTERN IS FAVORABLE FOR A SERIES OF DISTURBANCES TO MOVE THROUGH.

ON FRIDAY NIGHT...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
EASTERN COLORADO AND WESTERN KANSAS. AT THE PRESENT TIME...MODELS
ARE SUGGESTING THAT THERE IS A CHANCE SOME PRECIPITATION COULD SNEAK
INTO FAR SOUTHERN PORTIONS OF THE FORECAST AREA SO HAVE INCLUDED
SLIGHT CHANCE POPS. PRECIPITATION SHOULD BE FAIRLY LIGHT SO NO MAJOR
ADDITIONAL ACCUMULATIONS ARE EXPECTED WITH THIS WEAK SHORTWAVE.
CONTINUED COLD TEMPERATURES ARE EXPECTED...AND HAVE LOWERED
TEMPERATURES FROM GUIDANCE ACCORDINGLY DUE TO EXPECTED SNOW COVER
AND MODELS NOT QUITE PICKING UP ON THIS SNOW COVER YET.

ATTENTION THEN TURNS TO ANOTHER POTENTIALLY BIG WINTER STORM FOR
SUNDAY THROUGH MONDAY NIGHT. A STRONG LONGWAVE TROUGH WILL DIVE
SOUTH ACROSS THE PACIFIC NORTHWEST ON FRIDAY...ACROSS THE ROCKY
MOUNTAINS ON SATURDAY AND INTO THE CENTRAL PLAINS BY SUNDAY. MODELS
ARE SUGGESTING THAT AS THIS LONGWAVE TROUGH EJECTS OVER THE
PLAINS...STRONG CYCLOGENESIS SHOULD OCCUR IN THE LEE OF THE ROCKIES.
THERE ARE STILL SOME DIFFERENCES WITH RESPECT TO LOCATION OF THE
SURFACE LOW AND 500 MB TROUGH BETWEEN THE GFS...EURO AND CANADIAN.
AT THIS TIME...BELIEVE THAT THE GFS RUN IS A LITTLE QUICK AND A
LITTLE TOO FAR NORTH. THE CANADIAN AND EUROPEAN MODELS ARE IN
SOMEWHAT FAIR AGREEMENT BUT THERE ARE A FEW DIFFERENCES BETWEEN
THESE TWO AS WELL. COMPARING THIS TO THE STORM SYSTEM CURRENTLY
COMING IN...SNOW ACCUMULATIONS DO NOT LOOK LIKE THEY WILL BE NEARLY
AS HIGH FOR THE SECOND STORM. HOWEVER...WINDS ON THE BACK SIDE OF
THE SURFACE LOW LOOK TO BE MUCH STRONGER FOR SUNDAY AND MONDAY THAN
AT ANY POINT DURING THIS CURRENT STORM. TOOK A BLEND OF THE
GFS...CANADIAN AND EUROPEAN MODELS FOR WIND SPEED FORECASTS. THE
CANADIAN MODEL IS THE LOWEST WITH WIND SPEEDS WHILE THE EUROPEAN IS
MUCH HIGHER THAN BOTH THE CANADIAN AND THE GFS MODELS. THE EUROPEAN
MODEL IS SUGGESTING SUSTAINED SURFACE WIND SPEEDS OF 40 KTS ON THE
BACKSIDE OF THIS SYSTEM. AS A RESULT...INCREASED WINDS OVER THE CR
INIT PROCEDURE BY BLENDING THE MODELS AND THROUGH LOCAL
COLLABORATION. BY THE TIME THIS SYSTEM MOVES IN...THERE SHOULD BE
SOMEWHAT OF A CRUST OVER THE SNOW PACK FROM THE PREVIOUS SYSTEM. AS
A RESULT...ANY NEW SNOWFALL WILL LIKELY BLOW AROUND IN THE STRONG
WINDS SO HAVE MENTIONED PATCHY BLOWING SNOW FOR NOW. AGAIN...THIS
COULD BE ANOTHER WINTER STORM FOR THE REGION SO CONTINUE TO MONITOR
FORECAST UPDATES AS THE ACTIVE PATTERN CONTINUES.

TEMPERATURES SHOULD COOL A LITTLE MORE FOLLOWING THE NEXT STORM
SYSTEM AS STRONG NORTHWEST WINDS SHOULD PULL DOWN SOME COLD CANADIAN
AIR. WITH LOTS OF SNOW ON THE GROUND FROM THIS PREVIOUS
SNOW...SHOULD HAVE NO PROBLEM BRINGING IN THE COLD AIR. ANOTHER
DISTURBANCE WILL MOVE ACROSS THE REGION ON TUESDAY NIGHT AND INTO
WEDNESDAY. ONLY LIGHT SNOW HAS BEEN MENTIONED AS THIS SYSTEM IS TOO
FAR OUT TO GET A GOOD READ ON IT.

THANKS TO ALL FOR COLLABORATION THROUGH THE WHOLE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1032 AM MST WED FEB 20 2013

IFR TO LIFR CONDITIONS WILL PERSIST OVER THE NEXT 24 HOURS AT BOTH
GLD AND MCK. A STRONG WINTER STORM IS AFFECTING THE ENTIRE CENTRAL
PLAINS WITH A SIGNIFICANT AMOUNT OF SNOWFALL AND BREEZY WINDS.
BLOWING SNOW WILL BE THE MAIN VISIBILITY OBSCURATION THROUGH THE TAF
PERIOD. MODERATE SNOWFALL WITH BLOWING SNOW WILL OCCUR THIS
AFTERNOON AT BOTH SITES. THE WORST OF THE STORM WILL BE LATE TONIGHT
INTO MID-DAY TOMORROW WITH PERIODS OF HEAVY  SNOWFALL. CONDITIONS
WILL REMAIN IFR/LIFR UNTIL LATE TOMORROW NIGHT WHEN THE SYSTEM EXITS
THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ THURSDAY FOR
     KSZ001>004-013>016-027>029-041-042.

CO...WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR COZ090>092.

NE...WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ THURSDAY FOR
     NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...JJM
Hazardous weather outlook, Feb 20, 5:26 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM MST WED FEB 20 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
526 AM MST WED FEB 20 2013 /626 AM CST WED FEB 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL IMPACT THE AREA THROUGH TONIGHT.
LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE THROUGH THE DAY.
THE SNOWFALL WILL BECOME HEAVY AT TIMES TONIGHT. AREAS OF BLOWING
SNOW WILL BEGIN BY LATE THIS MORNING AND CONTINUE THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL CONTINUE ON THURSDAY WITH SNOW...HEAVY AT
TIMES...AND BLOWING SNOW OCCURRING THROUGH LATE IN THE AFTERNOON.
LIGHT SNOW WILL END EARLY THURSDAY EVENING. BY THURSDAY EVENING
SNOWFALL TOTALS WILL RANGE FROM 9 TO 17 INCHES...HIGHEST EAST OF A
LEOTI TO COLBY TO TRENTON LINE.

ANOTHER POTENTIAL WINTER STORM WILL AFFECT THE AREA FROM SATURDAY
NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
THROUGH THE DURATION OF THIS STORM WOULD BE GREATLY APPRECIATED.

BULLER

In the hours before

Local storm report, Feb 20, 9:52 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 AM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     SNOW             LEOTI                   38.48N 101.36W
02/20/2013  M4.0 INCH        WICHITA            KS   LAW ENFORCEMENT

&&

JJM
Local storm report, Feb 20, 9:56 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     BLIZZARD         15 N SHARON SPRINGS     39.11N 101.75W
02/20/2013                   WALLACE            KS   TRAINED SPOTTER

            VISIBILITY ALONG HIGHWAY 27 REDUCED TO 100FT IN SNOW AND
            BLOWING SNOW.

&&

DR
Local storm report, Feb 20, 10:26 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     BLIZZARD         OAKLEY                  39.13N 100.85W
02/20/2013                   LOGAN              KS   EMERGENCY MNGR

            VISIBILITY REDUCED TO A CITY BLOCK.

&&

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Dundy

When
February 20, 11:00 AM MST to February 21, 6:00 PM MST
Where
Dundy forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

A total snowfall amount of 9 inches was reported at Benkelman.

Heavy Snow, Hitchcock

When
February 20, 12:00 PM CST to February 21, 10:00 PM CST
Where
Hitchcock forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 11 inches at Culbertson to 8 inches at Stratton.

Heavy Snow, Red Willow

When
February 20, 1:00 PM CST to February 21, 6:00 PM CST
Where
Red Willow forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

A total snowfall amount of 12.5 inches was reported at McCook.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432263, 432264, 432265.